Excessive use of benzodiazepines in children presenting to hospital with status epilepticus (SE) has been identified as a major issue in a NSW study.
Almost all children with SE were given multiple doses of benzodiazepines rather than the guideline recommended two doses followed by escalation to second-line therapy, a review of 64 cases managed at the Sydney Children’s Hospital, Randwick during 2013 found.
Study authors led by Dr Preena Uppal of the hospital’s department of paediatric neurology said clinical practice guidelines for SE recommend prompt administration of first line benzodiazepine at five minutes, followed by a repeat dose at 10 minutes. Further doses are not recommended because they may delay use of second-line therapy and also lead to respiratory depression.
However in a review of management of 64 children presenting with acute seizures they found that almost all (97%) received three or more disease of benzodiazepine in hospital, with a median of seven doses in total.
The pre-hospital seizure duration had a median time of 25 minutes (17-35) and half the children (33) received pre-hospital midazolam, usually one dose.
Each extra dose of midazolam was associated with increased chance of intubation, with 76% of children who received five or more intubated compared to only 13% of those who received less than five doses. There was also a significant increase in duration of ICU admission with higher doses of benzodiazepine.
The study authors estimated a number needed to harm (NNH) of 1.66 for intubation with children who received five or more doses of benzodiazepine.
Excessive use of benzodiazepines and need for intubation were also significant factors in delay to use of second line agents, which averaged 45 minutes and was seen in 55 of 64 patients.
Writing in the Journal of Paediatrics and Child Health, the study authors said the 3% adherence rate to clinical practice guidelines and the “remarkably excessive” cumulative doses of benzodiazepine were cause for concern because of the association with poor patient outcomes.
In addition to respiratory depression, repeated doses of benzodiazepine could lead to internalisation of GABA receptors, rendering benzodiazepines ineffective, they said.
The long delays to appropriate second line therapy also meant patients with SE were missing out on definitive treatment such as the long-acting antiepileptics phenytoin, phenobarbitone and levetiracetam.
“We would like to emphasise that continuing to give doses of benzodiazepine will not improve the chance of termination of seizure and may actually increase the risk of airway management due to respiratory depression/seizures, etc,” they wrote.
In NSW, clinical guidelines had been updated in 2018 to remind clinicians that pre-hospital benzodiazepines should be included when assessing total medication load.
Another key point was that repeated doses of antiepileptic medication – especially benzodiazepines – may lead to compromise of breathing, requiring ongoing respiratory support including intubation, they said.
“There is considerable scope to improve clinician compliance with the SE clinical practice guidelines,” they concluded.